BrainTalk Communities 10/2006-8/2011 Archives  

Go Back   BrainTalk Communities 10/2006-8/2011 Archives > Specific Neurological Conditions (M - Z) > Multiple Sclerosis

Reply
 
Thread Tools Display Modes
  #1  
Old 07-01-2009, 09:42 PM
pokeyleggs pokeyleggs is offline
New Community Member
 
Join Date: Oct 2007
Posts: 28
Default More Painful Side effects from IV Steroids Does this sound familiar?

Hi again everyone,
I am still trying to get over 1 day of iv steroids. Was supposed to be 3 but neuro stopped treatment due to the bad reaction I had after the first infusion.

I ended up with a severe headache, nausea, and vomiting and they gave me phenegren which helped but now my skin and muscles have become extremely tender and sore, almost like every inch is severely bruised. I have never felt like this before.

I am drinking a ton of water to try and flush this mess out but I am not peeing hardly anything.

Barbara
Reply With Quote
  #2  
Old 07-01-2009, 10:41 PM
calcal calcal is offline
Distinguished Community Member
 
Join Date: Oct 2006
Posts: 249
Default

When you take exogenous steroids, your adrenal glands oftentimes completely shut down. That's why a prednisone taper is often given, so that you continue to receive corticosteroids while your adrenal glands begin to function again which they start doing once the oral steroids reach levels lower than the amount your body needs so they begin to produce them again.

Usually they don't shut completely down with a few days of IV steroids which is why steroid tapers aren't normally given.

You might be an exception.

I would check with your doctor because your adrenal glands may not be functioning again and you may need a prednisone taper to get them to kickstart again. It could be a cause of your symptoms (I actually don't know the symptoms when the adrenals shut down, sorry, but you might be able to look it up).
Reply With Quote
  #3  
Old 07-02-2009, 02:31 AM
Lady Lady is offline
Distinguished Community Member
 
Join Date: Oct 2006
Location: USA~ Dx MS 1981
Posts: 977
Default

Quote:
Originally Posted by pokeyleggs View Post
Hi again everyone,
I am still trying to get over 1 day of iv steroids. Was supposed to be 3 but neuro stopped treatment due to the bad reaction I had after the first infusion.

I ended up with a severe headache, nausea, and vomiting and they gave me phenegren which helped but now my skin and muscles have become extremely tender and sore, almost like every inch is severely bruised. I have never felt like this before
Quote:
Originally Posted by pokeyleggs View Post
I am drinking a ton of water to try and flush this mess out but I am not peeing hardly anything.

Barbara
Barbara, I am sorry to hear of all the horrible problems you are having with the steroids.

Does your Neurologist know that you are drinking lots of water and not eliminating it? I would discuss that right away to him. You may be retaining the fluid, or have a bladder problem. Just a thought.
Lady


.
Reply With Quote
  #4  
Old 07-02-2009, 04:56 PM
newlyb12def newlyb12def is offline
Distinguished Community Member
 
Join Date: Oct 2007
Location: Massachusetts
Posts: 1,467
Default

Hi Barbara. I'm sorry you're still feeling so crappy!

I did have that bruised feeling a few times after IVSM, but it went away quickly with rest and advil.

Like lady, I'm very concerned that you're drinking a lot of water but not urinating much. Is your urine dark? Are your feet/ankles swollen?

Can you call an on-call doctor, or go to a walk in clinic? Some insurance companies also have RN lines you can call into for insight. If things get worse, you may want to go to the ER.

Please let us know how you are doing! I hope you get better soon!!!
-Kay
Reply With Quote
  #5  
Old 07-02-2009, 08:53 PM
pokeyleggs pokeyleggs is offline
New Community Member
 
Join Date: Oct 2007
Posts: 28
Default

I am sorry I worried everyone. After talking with the Dr. and the home health nurse checking my blood pressure they felt I was more dehydrated than I had realized. Nothing dangerous just needed to keep drinking as much water as possible which many of you recommended but I was just too nauseated to drink a lot at one time.

I am feeling much better now that things are getting flushed out. Still very tired and woozy off and on but much better than the last two days.

Thank-you again everyone for your input. I truly appreciate your time. This disease is the pits and mine is mild compared to many of you so I can't even imagine what many of you have been through trying to get better or get some symptom relief.

I couldn't even get through a 3 day IV steroid course. I did find out however that they used a small bag and the infusion time was 1 hour and the last time I did this it was a larger bag and the infusion time was somewhere between 2 and 3 hours which was much easier on my body. The nurse said I need the longer infusion time and then it would not be so bad.

Anyways, it going to take a lot more for me to do another one of these. For those who are new to the IV Steroids ask the nurse or Dr for a long infusion time to help minimize the side effects.

Take care everyone and have a wonderful 4th!
Barbara
Reply With Quote
  #6  
Old 07-03-2009, 01:01 AM
lady_express_44 lady_express_44 is offline
Distinguished Community Member
 
Join Date: Oct 2006
Location: Vancouver, Canada
Posts: 2,707
Default

Sounds like a rough time for you pokeyleggs ... and nice to see you back here, btw.

Dehydration seems to happen so quickly for us! I was out in the heat a while back, and even though I drank lots of pop at the ball tournament, I got this splitting headache and nausea! I was thinking, I hope this isn't what happens to me in the sun starting this year ... but the next time was no problem with lots of water.

My daughter had major dehydration within about 12 hrs one time. She spent several days in the hospital after that ... so never underestimate the power of water!!

Hope you get to feeling better soon, and sorry the steroids aren't going to work out for you. I've never used them anyway, but I know it is nice if the relapse is over quicker, especially if you have to work.

Cherie
__________________
''In the last analysis, we see only what we are ready to see, what we have been taught to see. We eliminate and ignore everything that is not a part of our prejudices"

Jean-Martin Charcot, 1825 - 1893
Reply With Quote
  #7  
Old 07-03-2009, 01:05 AM
newlyb12def newlyb12def is offline
Distinguished Community Member
 
Join Date: Oct 2007
Location: Massachusetts
Posts: 1,467
Default

I'm glad that you got in touch with the HHRN and your doctor! That makes me worry less. I guess that all these drug we take can do wonders, but they are powerful drugs.

Here's to a speedy recovery Barbara!
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Does this sound familiar?? PLEASE HELP pavlikclan Epilepsy Forums 7 01-14-2009 05:25 PM
Dr. thinks it's secondary adrenal insufficiency... does this sound familiar? Taoist_Heart Endocrine and Gland Disorders (e.g., Thyroid and Pituitary) 2 07-09-2008 03:34 PM
SI joint pain? Does this sound familiar? Katina128 Spinal Disorders 15 07-01-2008 11:55 PM
Does this sound familiar to anyone? Kinster Epilepsy Forums 4 07-18-2007 11:21 PM
Sound Familiar To Anyone? blossom4th Headache & Migraine 2 06-08-2007 02:19 AM


All times are GMT -4. The time now is 07:28 AM.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
BrainTalk Communities Incorporated